Why do we decide to quit the Copaxone therapy for managing our MS? The reasons vary and in my case I felt quite comfortable, satisfied, even justified in deciding to quit the therapy. Yet, here I am 4 days into restarting my Copaxone injections. Why did I change my mind and I have I learned anything worth sharing?
- The Needle Phobia Information Site
If you too share a fear of needles, injections or just plain pain, check out this website which provide helpful tips to educate yourself and others about your phobia.
Why I Quit
Quite honestly, my biggest reason for quitting is my fear of needles. Now, after a little research I realize I could have belonephobia (fear of needles) or a trypanophobia (fear of injections). Upon a small amount of reflection, I realize I can handle injections if I don't watch, but the basic means of the injection, the actual needle scares me the most. Therefore I will hold fast to belonephobia as my chief reason for discontinuing the Copaxone therapy.
What if you want to quit Copaxone for other reasons? Say the injection site reactions are just too annoying and painful and its summer now and those ugly red blotches and patches are just too embarrassing to deal with any further.
Been there too! Again, totally understandable to any Copaxone user.
I suppose the easiest decision to quit rests with the extreme side effects some must endure. Effects that scare you and incapacitate for a good 15-30 minutes. Go through that more than once and quitting can make a lot of sense.
That one I don't have first hand experience with, but it was really in the back of mind when I restarted Copaxone 4 days ago. I thought it would serve me right to have reactions this go round, reactions I wouldn't have had if I had never quit 4 or so years ago. Alas, so far so good, my body seems to be reacting the same way it did when I first started Copaxone back in '99.
Whatever the argument or reasoning for quitting, you will find nothing but an understanding sympathetic ear from me. Still . . .
Never Say Never
Even though what is written above is not a list of excuses for quitting but valid, totally understandable reasons for quitting. I would still like to issue a personal plea asking you to think about beginning your Copaxone therapy again either right now or in the near future. Even if it isn't one of the injectables, I would like to encourage you to find something that works for you in slowing down the progression of this disease, find it now and begin it as soon as possible.
For me, Copaxone seemed the lesser of the evils. I thought the answer was Tysabri, but it isn't right for me. Then I thought, "I'll just do steroids, when needed." Nope that is not a good option either, not if I have had proven success with Copaxone - which I have - and certainly not as long as 1,000 mgs of steroids continues to be as hard on the body as this last go-round proved to be.
So that leaves me with doing nothing, or doing Copaxone.
Continue Doing Nothing - or Walking
That's what my decision really boiled down to.
I missed walking freely. I missed feeling my right leg beneath me instead of feeling like my foot was covered with three of the thickest wool socks I had ever worn.
I missed driving. Knowing I could jump in the car and run to the store up the street, stop the car and step on the gas without fear that I wouldn't have the needed foot control to go and stop on command.
I missed having energy. The energy to get up and sit in my own living room without feeling that I had done too much. Imagine reaching the point where just sitting up is the major achievement of the day. What should I give in order to get that back?
Once I was able to really quantify my losses, I wondered what took me so long to realize it was time to re-think and re-start My answer: fear and dread can be powerful cripplers. Fear and dread can make the monster bigger than it really is. It can make you so busy running, you don't even realize you've moved ahead of it, beat it and are circling back on it again.
I may have needed a small break from it all. Seven years was a good run. Had I taken a mini break, I could have rejuvenated myself and come back on board. Instead, once I quit, all I could do was think of how great it was. How much I hated it and how I never planned to do it again. Not a great strategy when it comes to dealing with MS, which as I well know doesn't get better with time.
The other mistake I made, was convincing myself one of the oral medications would come along sooner rather than later. I can't afford that type of wishful thinking. It allows me to lose sight of how much time has passed as I focus on what might be coming in the distant future. When the oral pills come, then I can decide to switch. I have to be committed to staying on something that has proven it will work, while I hope for something easier to take down the line.
Remembering Those Not Able to Improve
This is a sober revelation for me. Any time I feel sorry for myself in the future, I hope I have enough sense to just read about someone with MS who can't find the right drug or injection or chemo therapy to improve their MS. How I must seem to them as they would give anything to just take a needle once a day and have their MS improve dramatically. They are enduring more and more losses of all body functioning with no end in sight and here I am whining about a needle and willingly forgoing a proven therapy that will make the misery easier to endure, because it doesn't suit my fancy.
My on-line support groups never once chastised me when I chose to stop Copaxone and didn't try to rub my face in it, when I said I was restarting. Just reading of the plight of quite a few forced me to give myself a much needed rebuke and establish a deeper appreciation for having something that helps me..
Secondary Progressive, Relapsing/Progressive, Primary Progressive, read about those battles if you need stimulus to return to a treatment. I have and I believe the correction will be long-lasting.
I've Got a New Attitude!
Amazing how easy it is to get a new attitude when you desperately need a new attitude. Still, I'm happy to have it along with my deeper appreciation of just how bad I could be without the drug I hate and needles that terrify me.
Having a new attitude hasn't made the injections easier. My attitude has just fortified me and given me the resolve to stick it out regardless. I still have to make a decision about using the autoject. I discovered a tremor in right hand this morning that actually caused me to jerk just enough for the needle to pop out. I stuck it right back in, but if that tremor sticks around, I might be forced to use the autoject whether I want to or not.
My first injection stung a lot. Last about 40 minutes to one hour then let up. My third injection showed a little blood, which I forgot happens sometimes. Today's injection, my fourth gave me a little pain in my thigh. I told myself that would keep happening, so better shrug it off and commenced to shrugging.
All in all, the fear has far outweighed the side effects. Surely the fear will subside after the first week or so.
Do you need an attitude adjustment? Please don't wait too long my friends, time is not our friend.
Update on the New Attitude
Well, I'm happy to report, so far so good. I planned on 21 days to get back in the habit of daily injections. Thus far it has been 24 days in a row, without missing an injection. My husband says 30 days means a new habit is in place, which means in order for him to feel comfortable, I have six more days to inject. I don't believe it will be a problem. I say, "piece of cake" at this point.
I must report that sharper thinner needles do make the injections so much easier. As we all know my biggest fear is the pain when the needle is inserted. However, with proper icing of the intended injection site, I rarely feel the needle at all.
With that fear no longer hoovering over me like a messenger of death, I find it doesn't matter when I do my shot. If I forget and it is late in the day, no problem, I just ice up do the deed and get back to what I was doing before. In the old days, I would dread the injection so much that I would have to get it over with first thing in the morning or I would find a reason to skip it all together.
Therefore, I can write from my own personal experience that the needle phobia can be handled and even overcome. Now the injection site reactions are a horse of another color. They just have to be endured, but at least the initial step - the injection can be handled.
More by this Author
What does it feel like to have MS? I don't know of too many caring people who have not given that question some thought. Quite simply put, MS can be painful, disorienting, debilitating and destructive. Needless to say,...
Insomnia is a side effect of steroid use. It can vary in its intensity and duration, but it is quite normal given the way steroids interact with our bodies.
If you plan on buying a new car in the next couple of years, you need to know what lot rot is and how to detect it. The fact that hundreds of thousands of new cars have spent months and in some cases years sitting in...